Category: 

What are the Common Side Effects of Diclofenac Sodium?

Article Details
  • Written By: Misty Wiser
  • Edited By: Allegra J. Lingo
  • Last Modified Date: 08 November 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Helium is the only element that was discovered in space before it was found on Earth.  more...

December 10 ,  1948 :  The UN adopted the Universal Declaration on Human Rights.  more...

Diclofenac sodium is a non-steriodal anti-inflammatory (NSAID) medication prescribed to relieve the pain and inflammation of osteoarthritis or rheumatoid arthritis. It has also been used with some success for the treatment of migraine headaches. The most common serious side effects of this arthritis pain killer are stomach and intestinal bleeding.

Symptoms of the gastrointestinal side effects of diclofenac sodium often begin with abdominal pain. The pain may indicate that a perforation of the stomach lining or the intestines has occurred. Vomit that looks like coffee grounds indicates bleeding in the stomach. Intestinal and stomach bleeding is often diagnosed after the presence of black, tarry fecal matter has been confirmed.

There is a risk of an anaphylactic reaction to the medication occurring at any time, even if the medication has been taken without any problems previously. Signs of an anaphylactic reaction include shortness of breath, swelling of the throat, face, tongue or lips, and hives. A person that experiences any of these symptoms needs to be evaluated by an emergency treatment facility.

Severe cardiac and circulation problems may occur as one of the side effects of diclofenac sodium. These risks may increase the longer the medicine is taken. Rarely, heart attack or stroke can happen because of taking this prescription. Chest pain, slurred speech, and changes in vision or balance problems may indicate a heart attack or stroke, and requires immediate attention by medical personnel.

Ad

Other symptoms that would prompt an emergency visit to the doctor are stiffness of the neck and seizures. Tingling of the arms and legs, muscle weakness, or chills also indicate a need for evaluation. A rapid increase in weight and dark urine from decreased urination could mean liver damage and should be reported to the doctor immediately.

The less serious side effects of diclofenac sodium are mild stomach upset and heartburn. Some patients report constipation and bloating after beginning treatment. Others have diarrhea regularly while taking this medication. Mild central nervous system side effects of diclofenac sodium are blurred vision, headaches, and hearing a constant ringing sound, also called tinnitus. Most people do not find these side effects to be bothersome enough to discontinue diclofenac sodium.

Taking this medication in combination with cold or allergy pills can cause unwanted drug interactions. Consult with a physician before taking any over-the-counter medications or supplements to prevent drug interactions. Diclofenac sodium should not be taken while drinking any form of alcohol, as it can cause liver damage and an increased risk of bleeding in the stomach.

Ad

You might also Like

Recommended

Discuss this Article

bluedolphin
Post 3

Has anyone experienced sleepiness or drowsiness from diclofenac?

I've been feeling very tired, sleepy and sometimes drowsy since I've started taking diclofenac.

ZipLine
Post 2

@ysmina-- Unfortunately, upset stomach is one of the most common diclofenac sodium side effects. I had it too when I was on it, I think that dilofenac makes the stomach more sensitive. So even things that wouldn't bother it before start to do so.

I think the side effects lessen at lower doses though and also when diclofenac is taken with food. You can also take a medication to reduce stomach acidity while you're on diclofenac. That way you will still get the benefits without the side effects. Call your doctor and ask about taking something to reduce the gastrointestinal side effects.

ysmina
Post 1

I've been put on diclofenac sod. for arthritis. I think it's helping, my pain and stiffness has lessened. But the medication is giving me upset stomach. It gives me acidity and I feel nauseated. I also get stomach cramps and pain if I eat or drink something acidic like tea.

I want to continue taking the medication, but I don't know if I can bear the side effects any longer. I'm scared of developing stomach ulcers from it.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email